Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 68, NWS Lake Charles, LA

May 26, 2020Allen Parish, Beauregard Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 26, 2020, 7:01 PM CDT for Allen Parish, Beauregard Parish, Louisiana. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2020, 7:01 PM CDT (00:01 UTC)
Expired
May 26, 2020, 7:45 PM CDT
In force
44 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allen Parish, LA, Beauregard Parish, LA

The radar

The Lake Charles radar (KLCH), 41 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:20 PM CDTHAIL 1.754 S Ragley, LAPUBLIC POSTED PHOTO OF MEASURED HAIL RANGING FROM 1 TO 1.75 INCHES.
May 26, 7:22 PM CDTHAIL 1.75Ragley, LAPUBLIC REPORTS GOLF BALL SIZE HAIL NEAR RAGLEY.
May 26, 7:30 PM CDTHAIL 12 E Ragley, LAKPLC RELAYED A PUBLIC REPORT OF QUARTER SIZE HAIL EAST OF RAGLEY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2020-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2020-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1337 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted.

332 
WUUS54 KLCH 270001
SVRLCH
LAC003-011-270045-
/O.NEW.KLCH.SV.W.0068.200527T0001Z-200527T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
701 PM CDT Tue May 26 2020

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Southeastern Beauregard Parish in southwestern Louisiana...
  Southwestern Allen Parish in southwestern Louisiana...

* Until 745 PM CDT.

* At 701 PM CDT, a severe thunderstorm was located near Ragley,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Reeves, Ragley and Leblanc. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3045 9291 3044 9302 3044 9306 3043 9307
      3040 9336 3054 9339 3067 9305
TIME...MOT...LOC 0001Z 257DEG 24KT 3049 9333 

HAIL...1.00IN
WIND...60MPH
 
$$

Rua
2 follow-up statements
620 
WWUS54 KLCH 270014
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
714 PM CDT Tue May 26 2020

LAC003-011-270045-
/O.CON.KLCH.SV.W.0068.000000T0000Z-200527T0045Z/
Beauregard LA-Allen LA-
714 PM CDT Tue May 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN BEAUREGARD AND SOUTHWESTERN ALLEN PARISHES...

At 713 PM CDT, a severe thunderstorm was located over Ragley, moving
east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated. At 6:55 pm CDT quarter size hail was 
         reported near DeQuincy with this severe thunderstorm.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Reeves, Ragley and Leblanc. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3045 9291 3044 9302 3044 9306 3043 9307
      3041 9331 3055 9333 3067 9305
TIME...MOT...LOC 0013Z 257DEG 22KT 3050 9325 

HAIL...1.25IN
WIND...60MPH
 
$$

Rua
900 
WWUS54 KLCH 270040
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
740 PM CDT Tue May 26 2020

LAC003-011-270045-
/O.CON.KLCH.SV.W.0068.000000T0000Z-200527T0045Z/
Beauregard LA-Allen LA-
740 PM CDT Tue May 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN BEAUREGARD AND SOUTHWESTERN ALLEN PARISHES...

At 739 PM CDT, a severe thunderstorm was located near Reeves, moving
east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Reeves and Leblanc. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3045 9291 3044 9302 3044 9306 3043 9307
      3043 9316 3055 9320 3067 9305
TIME...MOT...LOC 0039Z 256DEG 18KT 3051 9313 

HAIL...1.00IN
WIND...60MPH
 
$$

Rua

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:40 PM CDT, 21 minutes earlier.

Area forecast discussion, May 26, 6:40 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
640 PM CDT Tue May 26 2020

.DISCUSSION...
00Z TAFS

&&

.AVIATION...
Scattered showers and isolated thunderstorms have developed this
evening in response to a weak upper level disturbance rotating
around a broad upper low centered over northeast Texas. The
precipitation will continue to move from west to east through the
evening potentially impacting area terminals over the next 6
hours. With the activity expected to come to an end around or
shortly after midnight, early Wednesday morning will be quiet
before another round of scattered precipitation develops across
central Louisiana. Impacts from this activity is expected to
remain confined to LFT and ARA through the day.

VFR CIGs are expected to prevail at all terminals with brief
periods of MVFR CIGs and visibilities in the vicinity of showers.
Winds will remain light and variable overnight becoming more
predominantly westerly on Wednesday.

Jones

&&

.PREV DISCUSSION... /issued 340 PM CDT Tue May 26 2020/

DISCUSSION...
As I'm sure you've noticed by now, this day is playing out far
different than had been previously expected/advertised for close
to a week now. Drier air aloft encroaching from the west as well
as in wake of this morning's sfc front has overtaken the area and
led to dry conditions for much of the day...with satellite imagery
even showing some breaks in the overcast, especially over the wrn
1/2 of the area. Unfortunately the warming which has come with
those breaks has destabilized the atmosphere enough for it to tap
what moisture remains to spark some convection over the past hour
or so over interior sern TX in closer proximity to the pesky
cutoff low which has been slowly pushing ewd toward the forecast
area. Various high res guidance has been showing a slight uptick
in development through the evening with the passage of the next
disturbance rounding the low before convection simmers down
overnight and through tomorrow. Temperature guidance has continued
its previous trend of seasonal overnight temps with mins progged
in the mid/upper 60s for the vast majority of the forecast area...
this coming after a week or so of above normal lows.

Only significant rain chances for the remainder of the forecast
period look on tap for Tuesday night and Wednesday. With the
cutoff low expected to still be meandering over the srn Plains,
the next significant shortwave progged to round it will help
induce sfc low pressure and an associated cool front which will
sweep across the area Thursday morning. Forecast soundings show
sufficient low-level moisture returning prior to fropa to allow
for convective development ahead of/along the front. SPC is
currently advertising a marginal risk west of the area with good
shear/lapse rates...could see a strong storm or two across the
forecast area (especially the wrn zones) prior to fropa. Could
also see some shower activity linger into Friday as the cutoff
begins to finally open up and slip past the area, but coverage is
not expected to be very high at this time.

With high pressure sfc/aloft forecast to settle over the wrn Gulf
region, the weekend currently looks dry...some guidance is
indicating a weak shortwave to slip east of the area on Saturday
but forecast soundings indicate moisture should be lacking enough
to keep any precip mention out of the forecast for now. Slightly
below normal temps for Friday/Saturday will warm to right around
seasonal average by the end of the forecast period.

MARINE...
As of now, still not expecting any flags on the coastal waters
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  64  84  63  82 /  40  20  20  40
LCH  68  86  69  85 /  30  10  20  40
LFT  70  86  68  86 /  30  30  10  30
BPT  68  86  70  85 /  40  10  20  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...66
Hazardous weather outlook, May 26, 3:00 PM CDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
300 PM CDT Tue May 26 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-272000-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
300 PM CDT Tue May 26 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected to return by late
afternoon and linger through tonight. Cloud-to-ground lightning and
brief heavy rains will be the primary concerns with the storms,
although the possibility exists for some gusty winds as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few showers and thunderstorms will be possible before coverage
increases for late Wednesday night and Thursday as another weak cool
front crosses the region. Cloud-to-ground lightning and brief heavy
rains will again be the primary concerns with the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-272000-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
300 PM CDT Tue May 26 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected...with winds and
seas higher near the storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms will be possible through most of
the period...winds and seas will be locally higher near storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

25

In the hours before

Special weather statement, May 26, 3:33 PM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
333 PM CDT Tue May 26 2020

TXZ180-259-262115-
Northern Jasper TX-Tyler TX-
333 PM CDT Tue May 26 2020

...SPECIAL WEATHER STATEMENT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colmesneil, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Jasper, Colmesneil, Ebenezer, Town Bluff and Sam Rayburn Dam.

LAT...LON 3078 9440 3095 9443 3109 9404 3078 9400
TIME...MOT...LOC 2032Z 262DEG 14KT 3088 9434

24
Special weather statement, May 26, 4:26 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
426 PM CDT Tue May 26 2020

TXZ259-260-262200-
Northern Newton TX-Northern Jasper TX-
426 PM CDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NEWTON AND EAST
CENTRAL JASPER COUNTIES UNTIL 500 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roganville, or 8 miles south of Jasper, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Newton and Roganville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3075 9399 3083 9400 3090 9375 3074 9371
TIME...MOT...LOC 2126Z 261DEG 14KT 3080 9396

Jones
Special weather statement, May 26, 6:17 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
617 PM CDT Tue May 26 2020

LAZ027-028-270000-
Vernon LA-Rapides LA-
617 PM CDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAPIDES AND
SOUTHEASTERN VERNON PARISHES UNTIL 700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cravens, or 8 miles northwest of Pitkin, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pitkin, Hineston, Fullerton, Leander, Elmer, Cravens, Calcasieu and
Union Hill.

LAT...LON 3091 9313 3110 9315 3123 9264 3090 9259
TIME...MOT...LOC 2317Z 259DEG 30KT 3099 9307

Rua
Special weather statement, May 26, 6:48 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
648 PM CDT Tue May 26 2020

LAZ030-041-270015-
Calcasieu LA-Beauregard LA-
648 PM CDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BEAUREGARD AND
NORTH CENTRAL CALCASIEU PARISHES UNTIL 715 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm over
De Quincy, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
De Quincy, Ragley, Longville and Oretta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3040 9349 3047 9353 3065 9323 3045 9314
TIME...MOT...LOC 2348Z 247DEG 22KT 3045 9344

Jones
Special weather statement, May 26, 6:59 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
659 PM CDT Tue May 26 2020

LAZ027-028-270045-
Vernon LA-Rapides LA-
659 PM CDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAPIDES AND EAST CENTRAL
VERNON PARISHES UNTIL 745 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hineston, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alexandria, Pineville, Glenmora, Cheneyville, Hineston, Lecompte,
Otis, Elmer, Leander, Sieper, Kolin, Calcasieu, Woodworth, Forest
Hill, Mcnary and Union Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3135 9233 3101 9225 3099 9237 3100 9239
      3099 9241 3093 9283 3122 9287
TIME...MOT...LOC 2358Z 257DEG 24KT 3110 9274

Rua
Special weather statement, May 26, 6:59 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
659 PM CDT Tue May 26 2020

LAZ041-270030-
Calcasieu LA-
659 PM CDT Tue May 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALCASIEU PARISH
UNTIL 730 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vinton, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Buhler and Edgerly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3022 9371 3024 9371 3042 9340 3028 9329
      3019 9369
TIME...MOT...LOC 2359Z 245DEG 27KT 3025 9362

Jones

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:05 PM CDTSpecial Weather StatementLCHCalcasieu25 min
May 26, 7:46 PM CDTSevere Thunderstorm WarningLCHAllen29 min
May 26, 8:14 PM CDTSpecial Weather StatementLCHCalcasieu46 min
May 26, 8:26 PM CDTSpecial Weather StatementLCHCalcasieu49 min
May 26, 8:30 PM CDTSpecial Weather StatementLCHAllen45 min
May 26, 8:37 PM CDTSpecial Marine WarningLCH23 min
May 26, 8:43 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline47 min
May 26, 8:54 PM CDTSevere Thunderstorm WarningLCHCameron36 min
May 26, 9:04 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Jefferson Davis56 min
May 26, 9:14 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline28 min
May 26, 9:44 PM CDTSevere Thunderstorm WarningLCHAcadia, Evangeline, Jefferson Davis61 min
May 26, 10:01 PM CDTSpecial Weather StatementLCHJefferson Davis44 min
May 26, 10:43 PM CDTSevere Thunderstorm WarningLCHAcadia, Evangeline, Saint Landry32 min
May 26, 10:45 PM CDTSpecial Weather StatementLCHJefferson Davis30 min
May 26, 10:59 PM CDTSpecial Marine WarningLCH31 min
May 27, 12:22 AM CDTSpecial Marine WarningLCH35 min
May 27, 10:03 AM CDTSpecial Weather StatementLCHLafayette42 min
May 27, 10:54 AM CDTSpecial Weather StatementLCHSaint Landry36 min
May 27, 11:14 AM CDTSpecial Weather StatementLCHVermilion46 min
May 27, 11:20 AM CDTSpecial Marine WarningLCH55 min
May 27, 11:32 AM CDTSpecial Weather StatementLCHSaint Martin43 min
May 27, 12:16 PM CDTSpecial Weather StatementLCHSaint Martin44 min
May 27, 4:20 PM CDTSpecial Marine WarningLCH25 min
May 27, 4:37 PM CDTSevere Thunderstorm WarningLCHCameron38 min
May 27, 5:23 PM CDTSpecial Weather StatementLCHCalcasieu37 min
May 27, 5:25 PM CDTSpecial Marine WarningLCH50 min
May 27, 5:33 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron27 min
May 27, 6:03 PM CDTSpecial Weather StatementLCHCameron27 min
May 27, 6:27 PM CDTSpecial Weather StatementLCHJefferson Davis48 min
May 27, 6:36 PM CDTSpecial Marine WarningLCH54 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.